Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 22, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Apr 20, 2011, 11:21 PM CDT for Cullman County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 11:21 PM CDT (04:21 UTC)
- Expired
- Apr 21, 2011, 2:36 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 11:34 PM CDT | FLASH FLOOD | S Cullman, AL | MULTIPLE REPORTS OF FLASH FLOODING ALONG HWY 31 SOUTH FROM CULLMAN TO HANCEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
218
WGUS54 KHUN 210421
FFWHUN
ALC043-211030-
/O.NEW.KHUN.FF.W.0022.110421T0421Z-110421T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 PM CDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 530 AM CDT THURSDAY
* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CULLMAN
COUNTY. ONE TO TWO INCHES OF RAIN HAS ALREADY OCCURRED...AND AN
ADDITIONAL ONE TO TWO INCHES ARE POSSIBLE OVER THE NEXT SEVERAL
HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CULLMAN...GOOD HOPE AND HANCEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3388 8701 3390 8710 3392 8709 3394 8712
3431 8711 3431 8648 3429 8646 3426 8645
3425 8652 3413 8659 3409 8669 3406 8668
3395 8678 3391 8691 3388 8692 3386 8696
$$
CA1 follow-up statement
428
WGUS74 KHUN 210736
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CDT THU APR 21 2011
ALC043-210749-
/O.CAN.KHUN.FF.W.0022.000000T0000Z-110421T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULLMAN AL-
236 AM CDT THU APR 21 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CULLMAN COUNTY IS
CANCELLED...
MODERATE TO HEAVY RAINFALL HAS ENDED ACROSS THE WARNING AREA.
RAINFALL AMOUNTS OF ONE AND ONE HALF TO TWO AND ONE HALF INCHES OF
RAINFALL HAS BEEN REPORTED. HOWEVER...WATER HAS RECEDED IN THE PAST
ONE TO TWO HOURS. NO ADDITIONAL FLOODING HAS BEEN REPORTED. AREA
CREEKS AND STREAMS MAY STILL EXPERIENCE WITHIN BANK RISES OVERNIGHT.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3388 8701 3390 8710 3392 8709 3394 8712
3431 8711 3431 8648 3429 8646 3426 8645
3425 8652 3413 8659 3409 8669 3406 8668
3395 8678 3391 8691 3388 8692 3386 8696
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 8:10 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 20, 8:10 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CDT WED APR 20 2011
.UPDATE...EVENING UPDATE AND THE EXPANSION OF THE FLASH FLOOD WATCH.
&&
.DISCUSSION...A SLOW MOVING COLD FRONT IS MEANDERING SOUTHEASTWARD
ACROSS THE CWFA THIS EVENING...BRINGING WITH IT SHOWER AND
THUNDERSTORM ACTIVITY. SEVERE THUNDERSTORM WATCHES BORDER THE AREA TO
THE SOUTH AND WEST AT THIS HOUR...WITH ADDITIONAL WATCHES POSSIBLE
OVER THE NEXT SEVERAL HOURS.
WITH THE HEAVY RAINFALL EXPECTED FOR THE TENNESSEE VALLEY...WE WENT
AHEAD AND EXPANDED THE FLASH FLOOD WATCH TO COVER THE ENTIRE NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE COUNTIES. ONE TO THREE INCHES
OF RAINFALL IS LIKELY...WITH ISOLATED HIGHER AMOUNTS POSSIBLE IN
HEAVY THUNDERSTORM ACTIVITY.
AS FAR AS CHANGES TO THE FORECAST FOR TONIGHT...UPDATES WERE MADE TO
THE SKY/POP/WX GRIDS. POPS WERE INCREASED AND THE WX GRIDS WERE
UPDATED ACCORDINGLY.
FURTHER UPDATES ARE POSSIBLE OVER THE NEXT SEVERAL HOURS AS WARRANTED
BY ADDITIONAL WATCH ISSUANCES.
&&
.AVIATION.../FROM 00Z TAFS/...SCT TSRA DEVELOPING TO THE WEST ALONG
AN APPROACHING COLD FRONT WILL GRADUALLY MOVE EASTWARD THROUGH THE
EVENING HOURS AS THE FRONT PUSHES THROUGH THE AREA. GENERALLY VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD EXCEPT IN HEAVIER TSTORM
ACTIVITY WHERE MVFR VSBYS ARE POSSIBLE. FOR NOW...ONLY INCLUDED VCTS
AT KMSL THROUGH 21/06Z TO ACCOUNT FOR STORMS DISSIPATING SHORTLY
AFTER THEY CROSS THE STATE LINE. DID NOT INCLUDE FOR KHSV ATTM...BUT
MAY AMEND LATER TO ADD IF TSRA MAKE IT THAT FAR EAST. ONCE ACTIVITY
ENDS BY MIDNIGHT AT BOTH TERMINALS...BR AND IFR VSBYS ARE POSSIBLE BY
DAYBREAK TOMORROW AS WINDS DECOUPLE WITH AMPLE MOISTURE PRESENT NEAR
THE SFC THANKS TO RECENT HEAVY RAIN. EXPECT MORE SHRA/TSRA TOMORROW
AFTERNOON AS A WARM FRONT LIFTS NORTHWARD THROUGH LATE IN THE TAF
PERIOD. LEFT AS VCTS AT BOTH KMSL/KHSV FOR NOW DUE TO EXACT TIMING
UNCERTAINTY/ COVERAGE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
12Hazardous weather outlook, Apr 20, 7:56 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 756 PM CDT WED APR 20 2011 ALZ001>010-016-TNZ076-096-097-211000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 756 PM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR HEAVY RAIN TONIGHT...AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE FROM WEST TO EAST ACROSS THE TENNESSEE VALLEY. ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE BY THURSDAY MORNING. AS A RESULT...A FLASH FLOOD WATCH IS NOW IN EFFECT FOR ALL OF NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. IN ADDITION...A FEW STORMS MAY BE STRONG WITH WIND GUSTS AROUND 40 MPH AND HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY AS THE FRONT REMAINS STALLED IN THE VICINITY OF THE AREA. A FEW STRONG STORMS ARE POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY...WITH LOCALLY HEAVY RAINFALL AND HAIL AS THE GREATEST THREATS. THIS FRONT WILL FINALLY PUSH BACK NORTH AND OUT OF THE AREA ON FRIDAY...ENDING THE RAIN CHANCES ACROSS THE AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM SUNDAY THROUGH TUESDAY AS THE AREA REMAINS IN A WARM AND HUMID AIR MASS. THUNDERSTORM COVERAGE WILL LIKELY BE SPARSE DURING THIS PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT REQUESTED AT THIS TIME. SS/CA
In the hours before
Special weather statement, Apr 20, 6:51 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT WED APR 20 2011
ALZ002-003-210030-
COLBERT-FRANKLIN-
651 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND FRANKLIN COUNTIES
UNTIL 730 PM CDT...
AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF RED BAY...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ATWOOD...PLEASANT SITE.
DEMPSEY...HODGES.
BELGREEN...DUKETON.
ROCKWOOD.
ISBELL...SPRUCE PINE.
PLEASANT RIDGE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3453 8815 3468 8765 3442 8753 3431 8754
3432 8811 3433 8817
TIME...MOT...LOC 2351Z 253DEG 40KT 3437 8812
CASpecial weather statement, Apr 20, 9:06 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
906 PM CDT WED APR 20 2011
ALZ003-004-210245-
FRANKLIN-LAWRENCE-
906 PM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 945 PM CDT...
AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAR CREEK...OR 9 MILES WEST OF
HALEYVILLE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PHIL CAMPBELL...SPRUCE PINE.
NEWBURG...MT HOPE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3431 8779 3432 8784 3457 8763 3457 8753
3458 8751 3461 8751 3461 8750 3450 8733
3430 8754
TIME...MOT...LOC 0206Z 219DEG 24KT 3425 8776
SSSpecial weather statement, Apr 20, 9:47 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 947 PM CDT WED APR 20 2011 ALZ004>007-210330- LAWRENCE-LIMESTONE-MADISON-MORGAN- 947 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1030 PM CDT... AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANDERSVILLE...OR NEAR MOULTON...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHALYBEATE SPRINGS. CADDO...HILLSBORO. TRINITY...BASHAM. DECATUR. BELLE MINA...MOORESVILLE. FRENCH MILL...CAPSHAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3487 8682 3466 8666 3433 8737 3448 8748 TIME...MOT...LOC 0247Z 238DEG 36KT 3446 8733 SS
Special weather statement, Apr 20, 10:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1031 PM CDT WED APR 20 2011 ALZ004>007-210415- LAWRENCE-LIMESTONE-MADISON-MORGAN- 1031 PM CDT WED APR 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1115 PM CDT... AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TRINITY TO UNION GROVE...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF DECATUR TO ARAB...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CARTWRIGHT. TANNER...ATHENS. LACEYS SPRING...BELLE MINA. FRENCH MILL. WHITESBURG. MADISON...CAPSHAW. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3494 8707 3473 8650 3434 8662 3467 8727 TIME...MOT...LOC 0330Z 261DEG 37KT 3464 8705 3439 8645 SS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:06 PM CDT | Special Weather Statement | HUN | Franklin | 39 min |
| Apr 20, 9:30 PM CDT | Flash Flood Warning | HUN | Franklin, Lawrence | 6 hr |
| Apr 20, 9:47 PM CDT | Special Weather Statement | HUN | Lawrence | 43 min |
| Apr 20, 10:25 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 50 min |
| Apr 20, 10:31 PM CDT | Special Weather Statement | HUN | Limestone | 44 min |
| Apr 20, 10:47 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Apr 20, 11:25 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 50 min |
| Apr 20, 11:29 PM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Apr 21, 12:09 AM CDT | Special Weather Statement | HUN | DeKalb | 51 min |
| Apr 21, 12:19 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 41 min |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.